Alert archive / Pennsylvania / Lake Effect Snow Advisories in 2016

Lake Effect Snow Advisory 9, NWS State College, PA

December 30, 2016Cameron County, Elk County, Potter County, Pennsylvania

NWS State College, PA issued this lake effect snow advisory at Dec 30, 2016, 10:57 AM EST for Cameron County, Elk County, Potter County, Pennsylvania. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2016, 10:57 AM EST (15:57 UTC)
Expired
Dec 30, 2016, 10:00 PM EST
In force
11 hr
Issued by
NWS State College, PA

Counties Cameron County, PA, Elk County, PA, Potter County, PA

The radar

The State College radar (KCCX), 71 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this lake effect snow advisory went out at Dec 30, 7:54 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 30, 7:54 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
754 AM EST Fri Dec 30 2016

.SYNOPSIS...
Lake effect snow showers will last through this evening as
northwest flow persists over PA while a storm deepens off the New
England coast. Weak high pressure tonight will be followed by
another quick- moving and rather dry cold front. Warmer air will
move up from the south and lead to occasional rain for the first
half of next week...with some ice possible early Monday morning.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Nice lake effect event with multiple lake fetch in progress.
Several moderate to heavy snow bands upstream over OH and western
Pa this morning, the strongest of which is blasting the Laurels
with moderate snow and blowing snow. Upped amounts slightly on the
west facing slopes where some areas will exceed 4-6". Cambria
County will still likely remain north of this dominant snowband
and have opted to keep them out of the Advisory. Amounts decline
sharply to the east of the Allegheny Plateau where most parts of
the South Central and Central Mountains see a coating to less than
one inch. Farther north, expect western parts of Warren County to
approach one foot by event's end, but most of the county will
remain in the 4 to 8 inch range.

CAMs and SNSQ parameter suggest a few lake effect streamers may
reach into east central or southeast PA this afternoon, with the
potential for a localized squall. Have indicated this in the HWO
for now. Winds will be strong and gusty...with 25 mph to 35 mph
gusts common throughout the day. Blowing snow will be a factor
over the Laurels and Northwest mountains through this evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Multi-lake connection event winds down this evening as inversion
heights crash down rather quickly, shutting off the accumulating
snowfall by mid evening. Meanwhile a fast moving Clipper will
brush the Northwest Mountains with WAA in the predawn hours of
Saturday morning bringing a chance of light snow there once again.
Surface trough/weak cold front moves into western PA in the
afternoon bringing another batch of snow showers to the Allegheny
Plateau and additional minor accums...generally a coating to an
inch or 2 at the highest elevations.

Mins tonight will range from the upper teens north to the lower to
middle 20s south. Highs Saturday will reach the lower 30s
north...ranging to the lower 40s southeast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
1022 mb sfc high pressure builds in Sat night, but it may take
all night for it to clear out in the NC mtns. With lighter winds
and less cloud, mins will be 5 to 10F lower than tonight.

Another fast moving system will bring a few more rain and snow
showers to the area for the end of the year, into early Sunday
morning. Most of Sunday looks to be dry at this point.

Another deep system is fcst to lift northeast early next week.
Track of the system would put us on the mild side.

This low is similar to what we earlier this week. Some rain
showers Monday into Tuesday, as mild air moves into the area.

Colder behind the cold front for mid week, but not as cold as
what we have coming in late today and Friday. Some snow showers
Wed into early Thursday.

Still some spread in the models with the blocking pattern and
split in the jet stream for late in the week.

Not seeing a lot of support for a long duration cold snap, as
models show large high pressure systems dropping southeast into
the northern and western areas of the country. This will tend to
result in mild spells further east.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Bands of snow showers due to strong westerly flow will continue
through central and northern PA through the morning before slowly
dissipating this afternoon. Expect gusty winds to continue
throughout the day. IFR cigs and vsbys at JST and BFD will
continue until around 15Z before improving to MVFR. Expect
improving conditions as the day continues though MVFR for BFD and
JST should continue through this afternoon and into tonight.

High pressure will build in for Friday night, bringing an end to
the snow showers and allowing winds to diminish. However, fast
flow brings in another very weak front Sat PM. Some -SN is again
possible, especially in the NW.

Outlook...

Sat...VFR early, SHSN mainly NW PM.

Sun...Mainly VFR.

Sun night-Mon...MVFR and IFR with snow showers early, then rain
showers.

Tues...Mainly VFR with SCT SHRA/MVFR poss.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Lake Effect Snow Advisory until 10 PM EST this evening for
PAZ005.
Lake Effect Snow Warning until 10 PM EST this evening for
PAZ004.
Winter Weather Advisory until 10 PM EST this evening for
PAZ033.

&&

SYNOPSIS...DeVoir
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Martin
AVIATION...Ceru/Evanego
Hazardous weather outlook, Dec 30, 4:39 AM EST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EST FRI DEC 30 2016

PAZ006-010>012-017>019-024>028-034>037-041-042-045-046-049>053-
056>059-063>066-310945-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-
FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
439 AM EST FRI DEC 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SNOW SHOWERS ARE EXPECTED THIS AFTERNOON, ALONG WITH THE
CHANCE OF A LOCALIZED SNOW SQUALL. LOCALLY HAZARDOUS TRAVEL
CONDITIONS WILL ACCOMPANY ANY HEAVIER SNOW SHOWER OR SQUALL THIS
AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ005-310945-
MCKEAN-
439 AM EST FRI DEC 30 2016

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-310945-
WARREN-
439 AM EST FRI DEC 30 2016

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ033-310945-
SOMERSET-
439 AM EST FRI DEC 30 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 30, 9:49 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
949 AM EST FRI DEC 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     SNOW             2 NW WOODLAND           41.01N  78.41W
12/30/2016  E4.0 INCH        CLEARFIELD         PA   SOCIAL MEDIA

            24 HOUR SNOWFALL.

&&

EVENT NUMBER CTP1602037

PAH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 11:45 PM ESTSpecial Weather StatementCTPCentre, Clearfield60 min
Dec 30, 1:06 AM ESTSpecial Weather StatementCTPCentre54 min
Dec 30, 3:53 AM ESTSpecial Weather StatementCTPClearfield52 min
Dec 30, 3:54 AM ESTSpecial Weather StatementCTPClearfield51 min
Dec 30, 10:57 AM ESTWinter Storm WarningCTPSomerset11 hr
Dec 30, 10:57 AM ESTWinter Weather AdvisoryCTPCambria, Clearfield, Sullivan, Tioga11 hr
Dec 30, 11:16 AM ESTSpecial Weather StatementCTPCentre59 min
Dec 30, 11:47 AM ESTSpecial Weather StatementCTPSomerset58 min
Dec 30, 12:07 PM ESTSpecial Weather StatementCTPTioga53 min
Dec 30, 1:00 PM ESTSpecial Weather StatementCTPClearfield60 min
Dec 30, 1:11 PM ESTSpecial Weather StatementCTPTioga49 min
Dec 30, 2:38 PM ESTSpecial Weather StatementCTPCentre, Clearfield37 min
Dec 30, 3:20 PM ESTSpecial Weather StatementCTPCentre, Clearfield, Snyder55 min

Nearby

Lake Effect Snow Advisories in Pennsylvania, 2016Every lake effect snow advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.